Study: Statins May Be Linked to Fatigue
Study Shows Statin Users More Likely to Report Low Energy or Fatigue During Exercise
By Denise Mann
WebMD Health News
Reviewed By Brunilda Nazario, MD
The reasons for that aren't clear. But "if you are finding it more difficult to sustain exercise or feel more fatigued, and take statins, I think it is worthwhile to tell your doctor," says researcher Beatrice Golomb, MD, PhD. She is an associate professor of medicine at the University of California, San Diego School of Medicine.
Golomb's new study, published in the Archives of Internal Medicine, included more than 1,000 adults. They took one of two statins at relatively low doses or a placebo. None had heart disease or diabetes. People rated their energy and fatigue with exercise on a five-point scale ranging from "much worse" to "much better."
People who were taking statin drugs were more likely to experience decreased energy, fatigue upon exertion, or both, when compared with those who were not taking statins. The effects were more pronounced among women.
This fatigue during exercise reported in the study is different than a rare and potentially fatal side effect associated with statins. Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure, and death. "Fatigue is still quite important in and of itself," Golomb says.
What can you do? There are options, Golomb says. "Some people may experience improvement when they change to a different drug, while others may lower the dose or stop taking a statin altogether."
For any given person, the risk of fatigue needs to be weighed against the perceived benefits of the medication, Golomb says.
David A. Friedman, MD, says he keeps this possible side effect in mind when discussing the benefits and risks of statins with his patients. He is the director of heart failure services at North Shore Plainview Hospital in Plainview, N.Y., and was not involved in the new study.
"We have had a lot of anecdotal evidence from patients saying that they feel weak and exhausted from statins," Friedman tells WebMD.
David A. Friedman, MD, director, heart failure services, North Shore Plainview Hospital, Plainview, N.Y.
Beatrice Golomb, MD, PhD, associate professor of medicine, UC San Diego School of Medicine, San Diego.
Golomb, G. Archives of Internal Medicine. June 11, 2012.
Reviewed on June 11, 2012
© 2012 WebMD, LLC. All rights reserved.
Tips to keep it under control.